Minnesota, 2018

Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018

June 16 to 17, 2018 · NWS FGF · 9 events in 4 counties and zones

During the evening of June 16th, a weak frontal boundary stretched north-northeast from Watertown in South Dakota, up through Wadena and International Falls in Minnesota. 50 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$275,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the evening of June 16th, a weak frontal boundary stretched north-northeast from Watertown in South Dakota, up through Wadena and International Falls in Minnesota. Along the boundary in west central Minnesota, surface dew points held in the lower 70s with precipitable water values around 1.50 inches. Thunderstorms flared up during the evening and produced a few damaging wind gusts in addition to a band of four to seven inches of rain. This heavy rain band generally ran from north of Breckenridge to between Park Rapids and Wadena in Minnesota. This heavy rain resulted in quite a few reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 6:13 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 6:13 PM CST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
713 PM CDT Sat Jun 16 2018

.UPDATE...
Issued at 713 PM CDT Sat Jun 16 2018

Latest CAM guidance continues to show initiation in the TOR watch
area over the next few hours, which makes sense given the eroding
CIN and favorably sheared environment along the warm front. No
changes in expected severe threat at this time, which is expected to
persist through late this evening. Increased rain chances in the
south accordingly, as well as in the northern valley where showers
will move eastward through the area this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jun 16 2018

Severe weather and the potential for heavy rain remain the main
forecast concerns for the short term. Currently have a surface low
in South Dakota, with an arcing warm front up into some of our
west central MN counties. Not much happening yet, the complex of
storms from this morning have shifted into the MN arrowhead. There
are also some weak storms entering the Devils Lake region. Latest
high resolution model guidance seems to hold off on much storm
development until the early evening, sometime after 5 pm. Even
then, there are some solutions that show the most development
holding off until even later. So will just be in a monitor mode
until then.

There is still a lot of available moisture across southeast ND and
west central MN. Pretty soupy surface air with precipitable water
values over 1.50 inches. After portions of southeast ND and west
central MN picked up 1-2 inches of rain this morning, think they
are susceptible for additional rain tonight. With the models
indicating the potential for heavy rain across this same area
tonight, coordinated with neighbors and plan on issuing a flash
flood watch for southeast ND and west central MN tonight. Think
the severe threat should end by late evening, but there could
still be lingering storms and heavy rain across portions of the
area into Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jun 16 2018

The stalled frontal boundary that will be residing across the
eastern Dakotas through Minnesota will be gradually shifting to the
southeast by Sunday night. As this occurs surface high pressure will
begin to build across the western and central Dakotas as upper level
ridging builds over the northern U.S.. A general trend has been
noted in recent model runs that shifts the heavier precipitation
during the Sunday night period slightly southward into eastern
SD/western MN. This trend will have to be monitored due to potential
flooding concerns for the southern RRV and parts of
western/northwestern MN this weekend.

The surface high pressure that will begin to move in late Sunday
night will persist for much of the upcoming work week as a cut off
low and upper level ridge persist over the western and central U.S.
respectively. This will allow for warm weather to return to the
region with afternoon highs in the low to mid 80s, relatively light
winds at 5 to 10 mph, and mostly clear skies.

As the weak upper level low slowly begins to push eastward during
the late week period, low level southerly return flow will allow for
low level poleward moisture flux. Shower and thunderstorm chances
will increase late Thursday night and into Friday as an attendant
surface low translates northward in response to upper level dynamics
form the weak upper level trough. Although exact details are still
uncertain, most ensemble and deterministic guidance suggests the
next rain chance for much of the region will come during this late
Thursday/Friday timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 713 PM CDT Sat Jun 16 2018

Expect TSTM development early this evening along and south of a
BAC to FAR to BJI line. TSTM activity will be most active before
06z, but shra and tstms will still likely affect those southern
TAF sites through much of the night. North of this line, an area
of showers will move eastward through, affecting DVL, GFK, and TVF
this evening. Could be embedded thunder/ltng with these shra. As
activity weakens overnight, expect continued shra, MVFR to IFR
cigs, and perhaps some patchy fog to still cause issues through
the morning, particularly for areas along and south of a BAC to
FAR to BJI line.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 7 AM CDT Sunday for NDZ039-049-052-053.

MN...Flash Flood Watch until 7 AM CDT Sunday for MNZ003-024-027>032-
     040.

&&

UPDATE...BP
SHORT TERM...Godon
LONG TERM...AM
AVIATION...BP
Hazardous weather outlook, Jun 16, 11:53 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1253 PM CDT Sat Jun 16 2018

MNZ004-005-007-NDZ006>008-014>016-054-171800-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Western Walsh County-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible this afternoon and tonight.
Some storms may be strong, however severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-006-008-013-014-NDZ024-026>030-038-171800-
West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible from 5 pm to midnight.
The primary threats will be hail up to 2 inches in diameter,
winds gusts to 75 mph or possibly higher, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
171800-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across the area from 5 pm to
midnight. The primary threats will be hail up to 2 inches in
diameter, winds gusts to 75 mph or possibly higher, and possibly
tornadoes. Periods of heavy rain and localized flooding is
possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 16, 4:50 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
550 PM CDT SAT JUN 16 2018

NDZ028-029-038-039-162330-
Griggs ND-Steele ND-Barnes ND-Cass ND-
550 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHERN
GRIGGS...NORTHERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 630 PM
CDT...

At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutton to near Spiritwood. Movement was
east at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sutton around 555 PM CDT.
  Eckelson and Revere around 600 PM CDT.
  Sanborn and Hannaford around 605 PM CDT.
  Cooperstown around 610 PM CDT.
  Valley City and Bald Hill Dam around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4744 9850 4755 9757 4690 9757 4688 9844
      4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 2249Z 261DEG 50KT 4737 9852 4690 9852

NC
Special weather statement, Jun 16, 7:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
830 PM CDT SAT JUN 16 2018

MNZ024-027-028-031-032-170230-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-
Hubbard MN-
830 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES UNTIL 930 PM
CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toad Lake, or 12 miles east of Detroit Lakes, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Toad Lake around 835 PM CDT.
  Evergreen and Snellman around 840 PM CDT.
  Wolf Lake and Butler around 850 PM CDT.
  Midway around 855 PM CDT.
  Hillview around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for central and
west central Minnesota.

LAT...LON 4680 9472 4680 9479 4660 9478 4648 9481
      4677 9579 4697 9572 4693 9469
TIME...MOT...LOC 0130Z 280DEG 29KT 4682 9557

NC
Special weather statement, Jun 16, 7:41 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
841 PM CDT SAT JUN 16 2018

MNZ029-030-NDZ053-170230-
Wilkin MN-West Otter Tail MN-Richland ND-
841 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTER TAIL...
NORTHERN WILKIN AND NORTHEASTERN RICHLAND COUNTIES UNTIL 930 PM
CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colfax, or 16 miles northwest of Wahpeton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Galchutt around 850 PM CDT.
  Abercrombie around 855 PM CDT.
  Kent and McCauleyville around 900 PM CDT.
  Brushvale around 905 PM CDT.
  Rothsay and Lawndale around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for west central
Minnesota...and southeastern North Dakota.

LAT...LON 4629 9700 4648 9703 4661 9618 4632 9614
TIME...MOT...LOC 0140Z 262DEG 26KT 4641 9690

NC

The radar

The Fargo/Grand Forks radar (KMVX), 157 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkin

When
June 16, 8:15 PM CST
Where
Wilkin County, 1.43 mi E of Everdell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.270, -96.390

Multiple 2 to 3 inch diameter tree branches were blown down. The power was also out for about three hours after the storm passed.

Thunderstorm Wind, Wadena

When
June 16, 8:20 PM CST
Where
Wadena County, 1.98 mi NE of Menahga
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.770, -95.070

Small trees and branches were blown down as well as a heavy golf target.

Thunderstorm Wind, Otter Tail

When
June 16, 8:45 PM CST
Where
Otter Tail County, Fergus Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.280, -96.070

A power power and a light pole were blown down. Several miles away, the Fergus Falls airport reported a 55 mph wind gust.

Flash Flood, Otter Tail

When
June 16, 11:30 PM CST to June 17, 1:30 AM CST
Where
Otter Tail County, 3.36 mi SE of Fergus Falls to 5.52 mi SSE of Fergus Falls
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.240, -96.030

Three to five inches of rain fell, which resulted in the ponding of water in camp sites and nearby fields.

Flash Flood, Otter Tail

When
June 16, 11:30 PM CST to June 17, 1:30 AM CST
Where
Otter Tail County, 1.58 mi WSW of Perham to 2.76 mi NE of Richville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.590, -95.600

Over five inches of rain fell in a short period of time. Drivers had to pull over because they could not see the road. The water ponded and ran off in all directions.

Flash Flood, Otter Tail

When
June 17, 12:00 AM CST to 2:00 AM CST
Where
Otter Tail County, 2.93 mi ENE of Richdale to 3.64 mi SW of New York Mills
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.560, -95.410

About 6.50 inches of rain fell, causing water to pool everywhere. A driveway was flooded and numerous homes had water in the basements.

Flash Flood, Wadena

When
June 17, 12:00 AM CST to 2:00 AM CST
Where
Wadena County, 1.68 mi NW of Wadena to 1.46 mi SW of Wadena
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.470, -95.150

About 5.25 inches of rain fell, causing a few washouts of gravel roads. Quite a bit of ponding also occurred in area fields and low lying areas.

Flash Flood, Wadena

When
June 17, 12:00 AM CST to 2:00 AM CST
Where
Wadena County, 3.15 mi SW of Nimrod to 2.28 mi N of Central
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$75,000
Reported by
Public
Coordinates
46.600, -94.920

Up to 7 inches of rain fell, making the low spots in fields look like lakes. Water also covered several roads.

Thunderstorm Wind, Clearwater

When
June 17, 1:44 AM CST
Where
Clearwater County, 0.83 mi NE of Bagley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.530, -95.390

Numerous 3 to 4 inch diameter tree branches were broken down around the Bagley golf course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752073, 752074, 752075, 752078, 752080, 752083, 752084, 752085, 752076.